“You have to take your husband to the hospital right now,” the doctor urged over the phone. “His kidneys aren’t working at all, and we need to find out why.” The woman looked at her 82-year-old spouse. He was so thin and pale. She thanked the doctor and called 911.
For the past couple of months, every meal was a struggle. Swallowing food was strangely difficult. Liquids were even worse. Whatever he drank seemed to go down the wrong pipe, and he coughed and sputtered after almost every sip. It was terrifying.
He saw an ear, nose and throat specialist, who scoped his mouth and esophagus. There wasn’t anything blocking the way. The doctor recommended that he get some therapy to help him strengthen the muscles he used to swallow, and until he did that, he should thicken his liquids to make drinking easier. The patient tried that once, but it was so disgusting he gave up on it.
His wife was worried as she watched him eat and drink less and less. She could see that he was getting weaker every day. He had a stroke four months earlier, and since then his right foot dragged a little. But now she had to help him get out of his recliner. And he wasn’t able to drive — she had to make the 45-minute trip with him each day to his office.
Finally, he agreed to see Dr. Richard Kaufman, their primary-care doctor. Kaufman was shocked by the man’s appearance, how the skin on his face hung in folds as if air had been let out of his cheeks. He’d lost nearly 40 pounds. He struggled to walk the few steps to the exam table. His right side, which was weakened by his stroke, was now matched by weakness on his left side. His stroke hadn’t done this. There was something else going on. Kaufman ordered some preliminary blood tests to try to see where the problem might lie. Those were the results that sent the couple to the emergency room.
A Single Cause or Many?
It was early afternoon when Dr. Osama Kandalaft, the hospitalist on duty, found the couple. This was December 2021, and the E.R. was bursting with a new surge of Covid cases. The patient was on a stretcher in the hallway. His wife sat on a stool next to him. Before meeting the man, Kandalaft reviewed the results of the tests done in the E.R. His kidneys were in bad shape.
Kandalaft saw a pattern in the other labs that he recognized. One test showed the presence of a lot of blood in the man’s urine. And yet when the urine was examined under a microscope, no blood was seen. That’s because this wasn’t blood; it was a hemoglobin cousin, myoglobin, the oxygen-carrying component of muscle, which is released into the bloodstream after an injury. Widespread muscle damage could certainly explain the man’s weakness. Moreover, he was taking a cholesterol-lowering medication, a statin called rosuvastatin, which is known to cause muscle injury in some who take it. Kandalaft wasn’t sure if the statin could cause the patient’s trouble swallowing. Still, he would put a hold on the medication and order a test to look for creatine kinase, another protein released by injured muscles.
Doctors often invoke the principle of Occam’s razor, articulated by the 14th-century philosopher William of Occam, who posited that the simplest interpretation of any phenomenon is most likely the right one. A single, elegant explanation of suffering is often more welcome by both doctors and patients than the more contemporary principle, attributed to the 20th-century physician John Hickam, that “patients can have as many diseases as they damn well please.” But in Kandalaft’s experience, Hickam’s complexity often fit better. Especially with a patient who was 82 and had diabetes and heart disease and had suffered a recent stroke.
The patient and his wife spent most of the night in the emergency room, waiting for a bed to open for someone who didn’t have Covid-19. He was moved to one just before dawn. Dr. Andrew Sanchez, the intern assigned to care for the patient, woke him early the next morning to introduce himself and try to figure out how to proceed. The blood test sent by Kandalaft to look for muscle injury had been helpful. It was 40 times higher than it should have been, indicating severe damage.
Given the patient’s age and his rapid weight loss, Sanchez was worried about two muscle diseases often associated with cancer. First, Lambert-Eaton myasthenic syndrome (LEMS), a disorder in which the immune system attacks the neuromuscular junctions, causing weakness, which often lessens with use. But on exam, Sanchez found that the patient’s muscles started off weak and never got stronger. Those results made LEMS less likely.
Another possibility was polymyositis, an autoimmune disorder in which the patient’s immune system attacks the muscles. In this disease, the muscles closest to the trunk — the thigh and shoulder muscles — will be weaker than the distal muscles of the feet and hands. That was certainly the case with this patient, who could flex and point his left foot but couldn’t lift his left thigh off the bed.
Sanchez also considered another type of myositis that is specifically associated with the use of the cholesterol-lowering drug the patient was taking, called statin-associated immune-mediated necrotizing myopathy (I.M.N.M.). Like polymyositis, it is characterized by weakness of the shoulders and thighs and retained strength in the hands and feet. Sanchez ordered blood tests for each of these oddities. It would take a while for these test results to come back. In the meantime, the patient would need a tube that ran from his nose into his stomach so he could get some nutrition.
Sanchez debated whether to start the patient on intravenous steroids. If this were an autoimmune process like polymyositis or statin-induced I.M.N.M., he figured, the steroids would suppress the destructive and abnormal immune response and allow the muscles to heal. The consulting neurologist agreed, and the steroids were started.
Credit…Photo illustration by Ina Jang
Improvement on Steroids
The first test results confirmed what Sanchez already suspected: The patient didn’t have LEMS. The following week, blood tests and a muscle biopsy showed that it wasn’t polymyositis either. As the team waited for the results of the other studies, the patient reported that he felt stronger since getting the steroids. He felt ready to try to eat. His doctors saw no improvement in their exams, but were encouraged. Patients can often sense improvement well before it is appreciable.
It took another week for the last results to come in. Finally it was clear: There was a single cause for all of his symptoms after all. An antibody triggered by his cholesterol-lowering medication caused the muscle destruction, the weakness, the difficulty swallowing, everything. He had a statin-induced myopathy, an I.M.N.M.
Statins are one of the most widely prescribed medications in the country. They reduce the rate of heart attacks and strokes — among the most common causes of death in America — in those at increased risk. Moreover, statins are usually well tolerated. Still, muscle injury, ranging from mild to cases like this of severe injury, have been recognized for decades. This kind of statin-induced myopathy was described in 1994, but exactly how or why statins do this remains unclear. What is known is, first, it is very rare — it occurs at a rate of two cases per million people, according to a recent report. Second, the disease is associated with an inherited characteristic of white blood cells. And finally, the damage won’t stop when the medication is stopped. Because the statin triggered the immune system to attack the muscles, treatment requires steroids or other immune-suppressing medications.
After months of recovery, the patient is finally back home. He’ll never take another statin. But he can eat again. And he can walk again — though he still needs a walker. He has decided not to go back to work. Retirement is much nicer than he imagined. But his wife is certain that by fall, he’ll be itching to do something more. Then and only then, she tells me, will they know for certain that this terrible episode is really over.
Lisa Sanders, M.D., is a contributing writer for the magazine. Her latest book is “Diagnosis: Solving the Most Baffling Medical Mysteries.” If you have a solved case to share, write her at [email protected]